Author + information
- Received October 17, 2016
- Revision received November 27, 2016
- Accepted December 1, 2016
- Published online July 17, 2017.
- Erwan Salaun, MDa,b,∗ (, )
- Jean-Claude Deharo, MD, PhDa,c,
- Gilbert Habib, MD, PhDa,d and
- Frederic Franceschi, MD, PhDa,c
- aDepartment of Cardiology, La Timone Hospital, Marseille, France
- bCRMBM-CEMEREM, UMR 7339 CNRS, Aix-Marseille University, Marseille, France
- cUMR MD2, Aix-Marseille University, Marseille, France
- dURMITE, UM63, CNRS 7278, IRD 198, INSERM 1095, IHU, Aix-Marseille University, Marseille, France
- ↵∗Address for correspondence:
Dr. Erwan Salaun, Department of Cardiology, La Timone Hospital, 264 rue Saint Pierre, F-13385, Marseille, France.
A 71-year-old man was referred to our center on account of ischemic stroke complicating permanent atrial fibrillation, despite receiving anticoagulant therapy (5 mg apixaban, 2 times/day), with hemorrhagic transformation. His history included refractory hypertension. His CHA2DS2-VASc (Congestive heart failure, Hypertension, Age ≥75 years, Diabetes mellitus, Prior stroke or transient ischemic attack or thromboembolism, Vascular disease, Age 65 to 74 years, Sex) score was 4 and his HAS-BLED (Hypertension, Abnormal renal and liver function, Stroke, Bleeding, Labile international normalized ratios, Elderly, Drugs or alcohol) score was 5. Neurological workup indicated high risk of cerebral bleeding under anticoagulant therapy, though there was no strong contraindication to its use. Upon confirming favorable anatomy, we were able to perform left atrial appendage (LAA) closure using a 25-mm AMPLATZER Amulet device (St. Jude Medical, Minneapolis, Minnesota), with an adequate placement and no immediate complications. The patient was discharged and apixaban continued for 3 months following 160 mg acetylsalicylic acid treatment. The 6-month imaging check-up (transesophageal echocardiogram and computed tomography scan) revealed complete LAA closure (Figures 1A and 1C, Online Videos 1 and 2). On imaging, however, a 12-mm-large abnormality was observed hanging onto the screw threads of the atrial disk (Figures 1A to 1C, Online Videos 1 and 3). Differentiation between device-related thrombus or extensive endothelialization proved challenging. Apixaban therapy was restarted and acetylsalicylic acid stopped in view of therapeutic testing. Transesophageal echocardiogram check-up 6 weeks later revealed the total disappearance of the abnormality (Figure 1D, Online Videos 4 and 5), with the final diagnosis refined as thrombus. Apixaban therapy was continued at 2.5 mg 2 times/day.
This report highlights the difficulty of differentially managing the ischemic risk related to atrial fibrillation and iatrogenic hemorrhagic risk. LAA closure could represent a novel solution. In rare cases, however, differentiating between device-related thrombus or extensive endothelialization appears challenging and should be based on anticoagulant test analysis. Finally, device-related thrombus is not only a complication of low or mistaken post-procedural anticoagulant regimen, it can even occur with new-generation LAA occluders, despite complete LAA closure being achieved. Thrombus manifestation cancels, at least temporarily, the procedure’s potential benefits because this complication requires anticoagulation therapy to be administered for an indefinite period of time.
The authors have reported that they have no relationships relevant to the contents of his paper to disclose.
All authors attest they are in compliance with human studies committees and animal welfare regulations of the authors’ institutions and Food and Drug Administration guidelines, including patient consent where appropriate. For more information, visit the JACC: Clinical Electrophysiology author instructions page.
- Received October 17, 2016.
- Revision received November 27, 2016.
- Accepted December 1, 2016.
- 2017 American College of Cardiology Foundation